Responses

Download PDFPDF
Angiotensin II for the emergency physician
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

Jump to comment:

  • Published on:
    Takotsubo cardiomyopathy-related cardiogenic shock might be a contraindication

    The use of Angiotensin II for cardiogenic shock(1) might be counterproductive in patients who have cardiogenic shock attributable to Takotsubo cardiomyopathy(TTC) characterised by left ventricular outflow tract(LVOT) obstruction. The following are the reasons justifying non-use of that treatment modality:-
    Angiotensin II induces catecholamine release(2), thereby potentially exacerbating the catecholamine surge which characterises TTC. This catecholamine surge is mimicked by exogenous administration of epinephrine, the latter well documented as a trigger for de novo TTC in 22 patients reviewed in the literature search by Madisa et al(2). In another literature review, dobutamine(also a catecholamine ) triggered the onset of TTC in 22 patients(3). A typical example of the latter was a 61 year old woman who developed chest pain at 70% of her age-predicted heart rate, when she was on a 40 mcg/min infusion of dobutamine. Her electrocardiogram(ECG) then showed inferolateral ST segment elevation. Transthoracic echocardiography showed severe akinesia of the apical, anteroseptal, and apicolateral segments at peak dobutamine infusion. Coronary angiography disclosed normal epicardial vasculature(5).
    When LVOT obstruction occurs in TTC it can give rise to severe hypotension, exemplified by a 60 year old woman with a nadir systolic blood pressure(SBP) of 80 mm Hg in association with a gradient of 58 mm Hg across the LVOT. After landiolol( a beta blocker) inf...

    Show More
    Conflict of Interest:
    None declared.